Valproic acid toxicity
- Peak concentration occurs within 4hr (12-18hr for controlled release forms)
- CNS depression
- Respiratory depression
- Does not correlate well with toxicity
- Adverse effects increase with level >150
- Elevated transaminases
- Can be asymptomatic or cause Valproate associated Hepatic Encephalopathy (VPE)
- Secondary to L-Carnitine and Acetyl-CoA depletion which inhibits urea cycle
- Can be seen with therapeutic VPA levels and normal LFTs
- Level does not correlate with severity of VPE
- Increases valproate metabolism and recommended for patients with:
- Effective but reserved for severe overdoses and refractory hemodynamic instability and metabolic acidosis that do not respond to fluid resuscitation
- Consider discharge for patient with declining levels and patient is asymptomatic
- Ishikura H. et al. Valproic acid overdose and L-carnitine therapy. J Anal Toxicol. 1996 Jan-Feb. 20(1):55-8.
- Russell S. Carnitine as an antidote for acute valproate toxicity in children. Curr Opin Pediatr. 2007 Apr. 19(2):206-10.
- Roberge R. et al. Use of naloxone in valproic acid overdose: case report and review. J Emerg Med. 2002 Jan;22(1):67-70.
- Thanacoody HK. Chronic valproic acid intoxication: reversal by naloxone. Emerg Med J. 2007 Sep. 24(9):677-8.
- Tank JE. et al. Simultaneous "in series" hemodialysis and hemoperfusion in the management of valproic acid overdose. Am J Kidney Dis. 1993 Aug. 22(2):341-4.